Profound hypoxemia and cyanosis caused by increased right to left flow due to an increase in RVOTO/infundibular spasm (e.g. crying) and/or a decrease in SVR (e.g. feeding). Prototypical ‘tet spells’ include progressive agitation and cyanosis, ending in hypoxia-related unconsciousness or seizures (i.e. spell). A hypercyanotic episode is a similar pathophysiology but does not exhibit neurologic sequelae. RVOTO murmur is diminished or absent due to decreased PBF.
- Knee chest position to raise SVR and increase RV preload.
- Morphine SQ or IV (if in situ) to relieve hypoxia-related air hunger. Application of 100% oxygen will increase dissolved oxygen in pulmonary venous return and may somewhat relieve hypoxemia.
- Volume administration may augment RV filling and temporarily relieve dynamic RVOTO.
- Phenylephrine (1-5 micrograms/kg IV) to increase SVR and decrease right to left flow. May also use vasopressin infusion. Use caution in agents with potent beta activity which may worsen infundibular obstruction.
- Subacutely, beta blockade (e.g. propranolol PO or esmolol infusion) may be useful to diminish infundibular spasm and RVOTO.
- Acutely, sedation and mechanical ventilation may be useful by diminishing VO2 and raising SvO2. However, beware of the decrease in SVR that accompanies sedation and NMB, which may worsen hypoxemia. This can be countered empirically with alpha agonists.
- Operative repair is often indicated in the setting of recurrent (or even single) hypercyanotic episodes.